It’s easy to be attracted to labels that market a product as “natural”. But this summer a dietary supplement marketed as “all natural” has caught the FDA’s attention and resulted in the issuance of two separate Safety Alerts. The product in question is called Reumofan Plus and Reumofan Plus Premium, both manufactured in Mexico by Riger Naturals and sold at various retail outlets in the U.S. It is advertised as a supplement for arthritis, muscle pain, osteoporosis, bone cancer and other conditions. But the FDA has found that the remedy contains several potentially harmful active pharmaceutical ingredients that are not listed on the product labels.
The latest FDA safety alert concerning Reumofan was issued on August 21. The FDA reports that ongoing lab testing reveals that the “all natural” supplement actually contains three prescription drug ingredients:
Dexamethasone, a drug commonly used to treat inflammatory conditions and that can inhibit the body’s ability to fight infections and cause high blood sugar levels, bone and muscle injuries and psychiatric problems. Long-term use can result in adrenal suppression. And sudden discontinuation of this drug may lead to withdrawal syndromes such as fatigue, nausea, low blood pressure, low blood sugar levels, fever, dizziness and muscle and joint pain.
Diclofenac sodium, another anti-inflammatory drug that can increase the risk of cardiovascular problems, such as heart attack and stroke, as well as serious gastrointestinal problems including bleeding, ulcers and fatal perforation of the stomach and intestines.
Methocarbamol, a muscle relaxant that can caust sedation, dizziness, low blood pressure, and impair mental or physical abilities to do such activities as driving or operating machinery.
In addition to the side effects and risks of these three prescription drug ingredients, they may also interact negatively with other drugs an individual may be prescribed. These potential side effects are serious. Just between June 1 (when the first safety alert was issued) and late August, the FDA received dozens of adverse events reports, including death and stroke. Other reports indicated liver injury, severe bleeding, sudden worsening of glucose (sugar) control, weight gain, swelling, leg cramps, withdrawal syndromes and adrenal suppression.
Individuals who have been taking one of the Reumofan products—or who have recently stopped using them—should see a physician immediately. Treatment may be necessary and ceasing the use of the product may need to be overseen by a physician. The FDA included the following two pictures with its safety alert to help consumers identify the harmful product:
At least in this case, the FDA Alerts suggest that this “all natural” dietary supplement was anything but. Instead it was a product containing prescription drugs that—as the name implies—should have been controlled through prescriptions and doctor oversight.